We consider an elliptic system of the form , in Ω with Neumann boundary conditions, where Ω is a domain in , f and g are nonlinearities having superlinear and subcritical growth at infinity. We prove the existence of nonconstant positive solutions of the system, and estimate the energy functional on a configuration space by a different technique, which is an important step in the proof of the solution’s concentrative property. We conclude that the least energy solutions of the system concentrate at the point of boundary, which maximizes the mean curvature of ∂Ω.
Keywords:elliptic system; estimates; energy functional
We are concerned with the following singularly perturbed system with Neumann conditions:
where is a small parameter, Ω is a bounded domain in ( ), . f and g are nonlinearities having superlinear and subcritical growth at infinity.
Problem (1.1) arises in many applied models concerning biological pattern formations. For example, the steady states in the Keller-Segel model, the Gierer-Meinhardt model, see [1,2] for more details. Problem (1.1) has been studied extensively for last twenty years. The motivation for the study of such a problem goes back to the pioneering work of [2,3] concerning the scalar case (single equation),
They proved a priori estimates, existence of least energy solutions and the concentrative properties of the solution. Furthermore, in [4,5], Ni and Takagi proved the existence of a nontrivial solution to problem (1.2) for ε small enough. They showed that attains its maximum value at a point , and the subsequences of converge to P, which is the maximum point of mean curvature on ∂Ω.
The subject was studied by many authors for both Neumann and Dirichlet boundary conditions. There are many well-known results about (1.2). Del Pino and Felmer in  introduced shorter and more elementary arguments with respect to those in [4,7]. Wang in  obtained multiple solutions of (1.2) by using Ljusternik-Schnirelman method. In , Grossi et al., obtained a solution of (1.2) with k maxima points, k is a given positive integer. We refer the reader to [10-14] for further references.
As far as we know, Avial and Yang  were the first to approach the singularly perturbed system (1.1) with Neumann boundary conditions; they considered (1.1) with special nonlinearities , ( ). By means of a dual variational formulation, they proved that there exist nontrivial positive solutions and in , which have global maximum point at different points.
A more direct approach was proposed in [16-18]. In these papers, the authors extend the idea, which is introduced by Del Pino and Felmer in , to system (1.1). In , Pistoia and Ramos proved the least energy solutions of system (1.1) concentrate at a point of the boundary, which maximizes the mean curvature of the boundary of Ω. Pistoia and Ramos  consider system (1.1) with Dirichlet boundary condition, they proved the existence of the least energy solutions. The solutions are concentrated, as ε goes to zero, at a point of Ω, which is maximized in distance to the boundary of Ω.
here w is radially symmetric and is strictly decreasing, and for . But the uniqueness result for the following system corresponding to (1.1) is not known.
Besides, it is known that the underlying minimax theorem associated to ground-state level of (1.1) is an infinite-dimensional linking, this is in contrast with (1.2). We refer the reader to [18,21] for more details on this.
In this paper, we prove the existence of nonconstant positive solutions of system (1.1), and estimate the energy functional of (1.1) on the configuration space (defined in Section 2) by a different technique, which is compared with . This estimation is an important step in the proof of , where denotes the mean curvature of ∂Ω at the boundary point P. We conclude the least energy solutions of system (1.1), concentrated at the point of boundary, which maximizes the mean curvature of the boundary of Ω.
2 Statement of main results
The assumption to is a typical superlinear subcritical one, as in , we assume that the following holds.
(S1) , for . , . There exist two real numbers , such that
(S2) For some , , ,
(S3) , , for , , where , .
Remark 2.1 Examples of nonlinearities satisfying (S1)-(S3) are
where , , , .
We should point out that (S1)-(S3) are the natural extension of the assumptions for the scalar case (single equation). Let us recall the assumptions on single equation such as (1.2).
Assume that is continuous and satisfies the following structure assumptions.
(f1) for and near . as , for some if , and if .
(f2) There exists a constant such that for , in which .
(f3) The function is strictly increasing.
Remark 2.2 Assumption (S1) is the ‘system edition’ of (f1). (f2) is the famous Ambrosetti-Rabinowitz superlinear condition , which has appeared in most of studies for superlinear problems. In fact, it implies that the super-quadratic condition on . It has been used in a crucial way not only in establishing the mountain-pass geometry of the functional, but also in obtaining bounds of (PS) sequences. Assumption (S2) implies that , , which play a important roll in the proof of the existence of system’s solutions. So it is the ‘system edition’ of (f2).
Without loss of generally, we may assume that . By the following rescaling:
equation (1.1) becomes
To simplify the notations, we define . Associated with (2.1) is the energy functional
(2.2) is a functional defined over the Hilbert space .
We define the norm
It can be observed that the following orthogonal splitting holds: , here, , . We set , .
Theorem 2.3Assume (S1)-(S3), then there exists , such that for any , system (1.1) has nonconstant positive solutions . If , the estimation of the energy functional on is
Remark 2.5 The estimation (2.3) is an important step in the proof of
where denotes the mean curvature of ∂Ω at the boundary point P. So we can conclude the least energy solutions of system (1.1) concentrate at a point of the boundary, which maximizes the mean curvature of the boundary of Ω.
3 Proof of Theorem 2.3
To prove Theorem 2.3, we need the following lemma. Let , be the solutions of (1.1), in order to simplify the notations, we define , ,
and , .
Lemma 3.1Supposing the assumptions in Theorem 2.3 hold, admits the following properties:
(i)1 , , ,
(ii)1 , ,
Proof Proof of (i)1. By the definition of , , then , where u and v are the solutions of (1.1), that follows .
Again by (3.1),
by (S2), we have , , so .
Next, we want to show .
From (S2), we can deduce there exist , such that , then
The left side in last inequality is equal to , so . By the same way, . Then (3.2) can change to
So, we get the properties (i)1.
To prove (ii)1 is equal to show
We only need to prove for ,
By (S1), there exist C such that
As the same,
We prove (3.3) by contradiction. Assume that there exists a subsequence such that
So, for any , we have
Take in the last equality, then
For p is a number between 2 and , , we deduce . It contradicts with the original assumption of .
Now, we turn to the prove of (iii)1. By (3.1),
take , then
By (S2), for some ,
in the same way,
Thus, we obtain . □
Proposition 3.2 (Theorem 1.1 in )
Under assumptions (H), there exists such that for any , problem (1.1) has nonconstant positive solutions . Moreover, both functions and attain their maximum value at some unique and common point . (The assumption (H) is composed of (S1), (S3) and the following (3.5).)
Remark 3.3 We will compare our assumptions (S1)-(S3) with the conditions (H) of Proposition 3.2 in the following proof of Theorem 2.3.
Proof of Theorem 2.3 The existence of solutions of (1.1) can follow the steps of Theorem 1.1 in . They use some ideas introduced by Del Pino and Felmer , and differ from the method of Ni and Takagi. It needs to be pointed out that (S2) implies the following conditions:
For some , , ,
The assumption (H) in Proposition 3.2 is composed of (S1), (S3) and (3.5). By Proposition 3.2, the existence of solutions can be proved under (H). So, we can get the existence of solutions of (1.1) under (S1)-(S3).
The rest of the paper is devoted to the proof of (2.3). By the definition of space , we only need to prove for any , , the following holds,
Obviously . By (3.1), (3.6) is equal to
We prove (3.7) by contradiction, suppose that the maximum point of is , and .
Let , we get
Thus, by (3.8), we have
We claim that the function , defined in (3.9), has the following properties:
(i)2 , , ;
(ii)2 For any , if , then ;
(iii)2 , as .
First, we prove (i)2. In fact, by (3.1) and (3.9),
Following from assumption (S2), we obtain .
Again by (3.9) and Lemma 3.1, and , so . Next, we want to compute . From (3.9),
Combined with (3.4), . By Lemma 3.1, , so .
Now, we turn to the proof of (ii)2. Let , by (3.11),
Then by (3.10),
By (S3), we get
then by (3.12), . We proved the property (ii)2.
The proof of (iii)2 is similar to (ii)1. Then we complete the proof of the claim.
Suppose that the maximum point of is , , then either or . If , , by (3.1), (3.9) and property (i)2 of , , . By the property (iii)2 of , there exist , such that
If , then . By Lemma 3.1, , , so there exist , such that , and . Thus, . , so there exist , such that
In fact, (3.13) and (3.14) is a contradiction to the nature (ii)2 of , that is, for any , if , the value of must be smaller than 0.
Having reached a contradiction, this completes the proof of Theorem 2.3. □
There are no financial competing interests in this manuscript. There are no non-financial competing interests (political, personal, religious, ideological, academic, intellectual, commercial or any other) to declare in relation to this manuscript.
There is only one author in the manuscript. JZ designed the study. She carried out the studies, and drafted the manuscript. The author read and approved the final manuscript.
The author is supported by the project of ‘Youth Innovation,’ funded by the Department of Science and Technology of Fujian province (2011J05003), and supported by the Projects A of the Educational Department of Fujian Province (JA11053).
Lin, CS, Ni, WM, Takagi, I: Large amplitude stationary solutions to a chemotaxis system. J. Differential Equations. 72, 1–27 (1988). Publisher Full Text
Ni, WM, Takagi, I: On the Neumann problem for some semilinear elliptic equations and systems of activator-inhibitor type. Trans. Amer. Math. Soc.. 297, 351–368 (1986). Publisher Full Text
Ni, WM, Takagi, I: On the shape of least-energy solutions to a semilinear Neumann problem. Comm. Pure Appl. Math.. 44, 819–851 (1991). Publisher Full Text
Ni, WM, Takagi, I: Locating peaks of least-energy solutions to a semilinear Neumann problem. Duke Math. J.. 70, 247–281 (1993). Publisher Full Text
Ni, WM, Wei, J: On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems. Comm. Pure Appl. Math.. 48, 731–768 (1995). Publisher Full Text
Wang, ZQ: On the existence of multiple single-peaked solution for a semilinear Neumann problem. Arch. Ration. Mech. Anal.. 120, 375–399 (1992). Publisher Full Text
Grossi, M, Pistoia, A, Wei, J: Existence of multipeak solutions for a semilinear Neumann problem via nonsmooth critical point theory. Calc. Var. Partial Differential Equations. 11, 143–175 (2000). Publisher Full Text
Li, YY, Nirenberg, L: The Dirichlet problem for singularly perturbed elliptic equations. Comm. Pure Appl. Math.. 51, 1445–1490 (1998). Publisher Full Text
Wei, J: On the boundary spike layer solutions to a singularly perturbed Neumann problem. J. Differential Equations. 134, 104–133 (1997). Publisher Full Text
Wei, J: On the interior spike layer solutions of a singularly perturbed semilinear Neumann problem. Tohoku Math. J.. 50, 159–178 (1998). Publisher Full Text
Wei, J: On the interior spike solutions for some singular perturbation problems. Proc. Roy. Soc. Edinb. Sect A. 128, 849–874 (1998). Publisher Full Text
Avila, AI, Yang, J: On the existence and shape of least energy solutions for some elliptic systems. J. Differential Equations. 191, 348–376 (2003). Publisher Full Text
Busca, J, Sirakov, B: Symmetry results for semilinear elliptic systems in the whole space. J. Differential Equations. 163, 41–56 (2000). Publisher Full Text
Clement, P, De Figueiredo, DG, Mitidieri, E: Positive solutions of semilinear elliptic systems. Comm. Partial Differential Equations. 17, 923–940 (1992). Publisher Full Text
Pistoia, A, Ramos, M: Locating the peaks of the least energy solutions to an elliptic system with Neumann boundary conditions. J. Differential Equations. 201, 160–176 (2004). Publisher Full Text
Pistoia, A, Ramos, M: Locating the peaks of the least energy solutions to an elliptic system with Dirichlet boundary conditions. Nonlinear Differ. Equ. Appl.. 15, 1–23 (2008). Publisher Full Text
Ambrosetti, A, Rabinowitz, PH: Dual variational methods in critical point theory. J. Funct. Anal.. 14, 349–381 (1973). Publisher Full Text